Arkansas, 2012

Heat in Arkansas, June 24 to 30, 2012

June 24 to 30, 2012 · NWS TSA · 1 event in 1 county or zone

A construction worker became ill while working outside in the heat at the University of Arkansas in Fayetteville. He was taken to the hospital where he later died from heat-related issues as a result of his prolonged exposure to the hot weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A construction worker became ill while working outside in the heat at the University of Arkansas in Fayetteville. He was taken to the hospital where he later died from heat-related issues as a result of his prolonged exposure to the hot weather. Temperatures climbed to near 100 during the afternoon with overnight low temperatures falling into the lower to middle 60s for a several day period at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 24, 9:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 24, 9:28 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1028 AM CDT SUN JUN 24 2012

...UPDATE...

.DISCUSSION...
ANOTHER HOT AFTERNOON IS EXPECTED ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS TODAY. TEMPS WERE IN THE MID TO UPPER 80S ACROSS
THE REGION AS OF 10AM...AND HIGHS IN THE UPPER 90S TO AROUND 103
DEGREES REMAIN PROBABLE. WILL TWEAK HIGHS SLIGHTLY FOR A FEW
LOCATIONS FOR THE MORNING UPDATE...THROUGH OVERALL FORECAST IS
HANDLING WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  101  72 101  76 /   0   0   0   0
FSM  103  71 104  74 /   0   0   0   0
MLC   97  68  99  73 /   0   0   0   0
BVO   98  67  99  71 /   0   0   0   0
FYV   97  65  98  68 /   0   0  10  10
BYV   97  68  98  68 /   0   0  10  10
MKO  101  70 102  72 /   0   0   0   0
MIO   96  71  97  72 /   0   0  10  10
F10   99  70 100  72 /   0   0   0   0
HHW   97  71  99  73 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM....20
Hazardous weather outlook, Jun 24, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN JUN 24 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN JUN 24 2012

...DANGEROUS HEAT TO CONTINUE INTO NEXT WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
HIGH TEMPERATURES WILL WARM TO AROUND 100 TO 103 DEGREES THIS
AFTERNOON ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS. AFTERNOON HEAT INDEX VALUES MAY REACH AROUND 105 DEGREES
IN A FEW SPOTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THOUGH FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE HEAT WAVE WILL PERSIST THROUGH MUCH OF THE COMING WEEK AS HIGH
PRESSURE ALOFT REMAINS LOCKED IN ACROSS THE CENTRAL PART OF THE
COUNTRY. AFTERNOON HIGH TEMPERATURES WILL GENERALLY RANGE FROM THE
UPPER 90S TO NEAR 105 DEGREES...WITH HEAT INDEX VALUES AROUND 105 TO
112 DEGREES.

SOME OF THE LATEST DATA SUGGESTS THAT THE REMAINS OF TROPICAL SYSTEM
DEBBY COULD LIFT INTO WESTERN ARKANSAS LATE IN THE WEEK AND INTO
NEXT WEEKEND...WHICH WOULD HAVE SIGNIFICANT IMPACTS ON THE RAINFALL
AND TEMPERATURES FORECASTS. THIS WILL BE MONITORED VERY CLOSELY OVER
THE NEXT SEVERAL DAYS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CITY AND COUNTY OFFICIALS SHOULD PREPARE FOR AN INCREASE IN HEAT
RELATED ILLNESSES AND THE NEED FOR COOLING STATIONS AS WE HEAD INTO
NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Washington

When
June 24, 11:00 AM CST to June 30, 10:00 PM CST
Where
Washington forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Washington2012-06-2539MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394637.